The Importance of Rechallenging Schizophrenia Patients with Clozapine

Data regarding major adverse events remain unreliable due to a lack of a patient registry.

Peter Manu, MD

The 2020 American Psychiatric Association (APA) Annual Meeting was cancelled this year, with plans made to convert the world-leading psychiatry conference into a two-part virtual session and educational platform for attendees.

In lieu of regular on-site coverage, HCPLive® will be running a series of interviews, insights, and reporting on topics that frequently headline the APA meeting—featuring familiar experts.

Rechallenging a schizophrenia patient following a clozapine-induced major adverse event can be difficult.

While effective in reducing schizophrenia symptoms, clozapine treatment is known to increase the risk of serious adverse events including agranulocytosis and severe neutropenia, myocarditis and cardiomyopathy, gastrointestinal hypomotility leading to bowel infarction, pancreatitis, and renal insufficiency.

Peter Manu, MD, a professor of Internal Medicine at the Donald and Barbara Zucker School of Medicine at Hofstra University/Northwell Health, explained in an interview with HCPLive® that faulty data on the risk of adverse events induced by clozapine may be causing patients to discontinue use following the complication.

Manu said most of the adverse events occur in the first few weeks of treatment. But the major side effects only occur in a small proportion of patients.

“It has adverse effects, we know that,” Manu said. “The idea is we challenged the patient after an adverse event. We rarely deal with more than 1 really life-threatening complication.”

Ultimately, Manu deemed the widely used treatment as safe, saying the incidence of suicide in patients who discontinue treatment is higher than the fatality rate of the adverse events caused by the treatment.

Manu recently led a group of clinicians in examining all available data developed from both the US and overseas on patients who suffered a major adverse events caused by clozapine that have been rechallenged to continue taking the medication.

The investigators found in their 2018 study successful outcomes in 128 of 203 patients who were rechallenged following neutropenia (63.0%, 95% CI, 56.0—69.6%), 3 of 17 patients rechallenged after agranulocytosis (17.7%, 95% CI, 4.7–44.2%), 11 of the 17 patients who were rechallenged after myocarditis (64.7%, 95% CI, 38.6–84.7%), and 7 of 7 individuals after neuroleptic malignant syndrome (100%, 95% CI, 56.1–100%).

There were 15 patients with other treatment-induced complications, where the rechallenge was successful in those with eosinophilia, cardiac complications other than myocarditis (QTc prolongation, pericarditis, cardiomyopathy, and atrial flutter), and gastrointestinal hypomotility.

However, the rechallenge failed in patients who had developed pancreatitis or renal insufficiency.

Manu explained that the main reason for the insufficient data on patients who suffer from major adverse events from the drug is because there is no longer a registry of patients who are taking clozapine.

Manu said there was a patient registry that was kept until about the mid-1990s by the manufacturer of the drug.

There is some information suggesting the prevalence of major adverse events for clozapine users is 0.6%, Manu explained.

“The numbers we have are without a registry and we don’t really know how many people develop complications, but we have much more monitoring for treatments,” he said. “There’s a perception that is it not exactly safe, but we don’t really have data on the number of people suffering from major adverse events.”